Medicine>>>>>Endocrinology and Metabolic Disease
Question 34#

 A 50-year-old woman presents with complaints of more than 10 severe hot flashes per day. Her last menstrual period was 13 months ago. She denies fatigue, constipation, or weight gain. Current medical issues include osteopenia diagnosed by central DXA. Family history is positive for hypertension in her father and osteoporosis in her mother. The patient uses no medications other than calcium and vitamin D supplements.

Physical examination reveals:

Otherwise the examination is normal.

Screening laboratory studies:

The patient requests hormone therapy to decrease hot flashes.

Which of the following statements is true regarding hormone replacement therapy?

a. Progesterone therapy alone can alleviate hot flashes
b. Hormone therapy does not affect bone density
c. Her symptoms do not warrant systemic HT
d. Oral estrogen therapy does not affect lipid levels
e. The risk of breast cancer is directly related to duration of estrogen use

Correct Answer is E

Comment:

Estrogen is the most effective medication for decreasing vasomotor symptoms related to menopause. Hormone therapy (HT) favorably affects the lipid panel by decreasing LDL and increasing HDL, but HT also increases triglyceride levels. HT has an antiresorptive effect on bone, thus stabilizing or increasing bone density. In the Women’s Health Initiative Study, HT was shown to decrease the incidence of hip fractures. Hormone therapy should be implemented in women with moderate to severe hot flashes who lack contraindications to use (endometrial cancer, history of venous thromboembolism, breast cancer, or gallbladder disease). This patient has a low risk for cardiovascular disease and has no direct contraindications for HT. The risk of breast cancer with HT use is directly related to the length of use. Five or more years is considered long-term use and is the cutoff where most research studies and meta-analyses found increasing risk of breast cancer. Progestational agents alone do not improve vasomotor symptoms.